Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Elko, NV

June 27, 2004Elko County, White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 27, 2004, 2:14 PM PDT for Elko County, White Pine County, Nevada. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 2:14 PM PDT (21:14 UTC)
Expired
Jun 27, 2004, 2:45 PM PDT
In force
31 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Elko County, NV, White Pine County, NV

The radar

The Salt Lake City radar (KMTX), 194 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS55 KLKN 272114
SVRLKN
NVC007-033-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN WHITE PINE COUNTY IN EASTERN NEVADA
  SOUTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA

* UNTIL 245 PM PDT

* AT 208 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN ELKO COUNTY...OR
  ABOUT 18 MILES EAST OF LAGES JUNCTION...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN ELKO COUNTY AT 230 PM PDT

LARGE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY 
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4012 11444 4006 11423 4034 11404 4043 11432

$$
SAVADEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:30 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 27, 12:30 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1230 PM PDT SUN JUN 27 2004

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO BRING WARM TEMPERATURES TO
THE GREAT BASIN THROUGH NEXT WEEK. AFTERNOON HEATING COMBINED WITH
MOISTURE ALOFT WILL BRING A SLIGHT RISK FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEK...MAINLY ACROSS WESTERN AND NORTHERN
NEVADA.
&&

.DISCUSSION...CONVECTION A LITTLE SLOWER TO START OFF TODAY WITH
MORE EXTENSIVE CLOUDS EARLIER THIS MORNING INHIBITING HEATING.
THUNDERSTORMS HAVE FORMED OVER SOUTHERN ZONES OVER PAST HOUR OR TWO.
THIS MORNINGS SOUNDING VERY SIMILAR TO YESTERDAY MORNINGS...THOUGH
JUST A BIT MORE MOIST AND UNSTABLE. NO SIGNIFICANT CHANGES MADE TO
THE FORECAST. CWA REMAINS BETWEEN TROF JUST OFF CALIFORNIA COAST AND
BROAD RIDGE TO OUR NORTHEAST.

IMMEDIATE CONCERN WILL BE ANY STRONG STORMS THIS AFTERNOON AND
EVENING. WV IMAGERY SHOWS WEAK VORT/SHORTWAVE JUST SOUTH OF CWA
MOVING SLOWLY NORTHWARD. INITIATION OF CONVECTION OVER SOUTHERN CWA
SEEMS TO BE ON NORTHERN EDGE OF THIS FEATURE. BEST CHANCE AGAIN
TODAY APPEARS TO BE ELKO COUNTY WITH CAPES OVER 1000 J/KG AND LI/S
OF -2 TO -3C. BEST LOW LEVEL CONVERGENCE IS SOUTH OF THE AREA THAT
HAS THE BEST INSTABILITY...SO THIS COULD INHIBIT CONVECTION
SLIGHTLY. HOWEVER...WITH APPROACHING VORT...HIGH INSTABILITY OVER
NORTHEAST CWA AND GOES DPI SHOWING LI/S NEAR -3C AND PW APPROACHING 1
INCH OVER SOME AREAS OF ELKO COUNTY...LIKELY TO BE SOME STRONG SLOW
MOVING STORMS WITH LOCALIZED HEAVY RAIN.

FOR TOMORROW...CONVECTIVE FOCUS WILL BE ACROSS THE NORTHERN CWA
AGAIN. SOME INSTABILITY REMAINS OVER SOUTHERN CWA...SO INCREASED
POPS SLIGHTLY THERE. FOR REMAINDER OF SHORT TERM...DECREASING
CHANCES OF PRECIP WITH BEST POSSIBILITY NEAR NORTHERN AND NORTHWEST
CWA. MODELS IN DECENT AGREEMENT IN EXTENDED PERIOD. UPPER LOW DRIFTS
SLOWLY EAST TOWARD END OF WEEK. HAVE CONTINUED TO BROAD BRUSH LOW
POPS...MAINLY WEST AND NORTH.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE
&&

SAVADEL
Hazardous weather outlook, Jun 27, 5:05 AM PDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
505 AM PDT SUN JUN 27 2004

NVZ030>034-036-281400-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
505 AM PDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TODAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY OVER
NORTHERN NEVADA. THESE STORMS WILL BECOME MORE SCATTERED ACROSS
NORTHERN ELKO COUNTY. SOME OF THE STORMS THAT DEVELOPED OVER THE PAST
FEW DAYS IN THIS PERSISTENT WEATHER PATTERN HAVE REACHED SEVERE
LEVELS...AS MAY BE THE CASE TODAY. STRONG GUSTY WINDS CAN BE EXPECTED
IN OR NEAR ANY THUNDERSTORMS THAT DEVELOP. SOME OF THE STORMS MAY
PRODUCE SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE PERSISTENT WEATHER PATTERN WILL CONTINUE THE RISK FOR SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN NEVADA THROUGH MID-WEEK. DRIER
CONDITIONS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ013-035-037-281200-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
505 AM PDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

WHITWORTH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:23 PM PDTSevere Thunderstorm WarningLKNElko52 min
Jun 26, 5:29 PM PDTFlash Flood WarningLKNElko2 hr
Jun 27, 1:39 PM PDTSevere Thunderstorm WarningLKNElko66 min
Jun 27, 2:23 PM PDTTornado WarningLKNHumboldt22 min
Jun 27, 2:35 PM PDTSevere Thunderstorm WarningLKNEureka55 min
Jun 27, 3:21 PM PDTSevere Thunderstorm WarningLKNElko39 min
Jun 27, 3:57 PM PDTSevere Thunderstorm WarningLKNElko48 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.